Alert archive / Oregon / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Pendleton, OR

August 4, 2011

NWS Pendleton, OR issued this red flag warning at Aug 4, 2011, 5:04 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2011, 5:04 PM PDT (00:04 UTC)
Expired
Aug 4, 2011, 10:00 PM PDT
In force
5 hr
Issued by
NWS Pendleton, OR

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS86 KPDT 050004
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
504 PM PDT THU AUG 4 2011

ORZ630-050500-
/O.NEW.KPDT.FW.W.0003.110805T0004Z-110805T0500Z/
CENTRAL MOUNTAINS OF OREGON-
504 PM PDT THU AUG 4 2011

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING ACROSS FIRE WEATHER
ZONE OR630...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING...WHICH IS
IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 630 CENTRAL 
  MOUNTAINS OF OREGON.

* TIMING...NOW THROUGH 10 PM (2200 HOURS) TONIGHT.

* THUNDERSTORMS...A NEARLY STATIONARY CLUSTER OF SCATTERED
  THUNDERSTORMS IS PRODUCING ABUNDANT LIGHTNING OVER THE OCHOCO
  MOUNTAINS NEAR PAULINA. THESE STORMS SHOULD DIMINISH SHORTLY
  AFTER SUNSET.

* PRECIPITATION...LOCALIZED HEAVY RAIN IN EXCESS OF ONE-HALF INCH
  IS POSSIBLE THOUGH MANY STRIKES APPEAR TO BE OUTSIDE OF RAIN
  SHAFTS. SMALL HAIL IS ALSO POSSIBLE.

* LIGHTNING ACTIVITY LEVEL...3

* IMPACTS...FREQUENT LIGHTNING AND CRITICALLY DRY FUELS MAY 
  RESULT IN NUMEROUS FIRE STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)

/JBONK
1 follow-up statement
330 
WWUS86 KPDT 050446
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
946 PM PDT THU AUG 4 2011

ORZ630-050600-
/O.EXP.KPDT.FW.W.0003.000000T0000Z-110805T0500Z/
CENTRAL MOUNTAINS OF OREGON-
946 PM PDT THU AUG 4 2011

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR 
ABUNDANT LIGHTNING ACROSS FIRE WEATHER ZONE OR630...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. 

THUNDERSTORMS HAVE ENDED ACROSS THE CENTRAL MOUNTAINS OF OREGON.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 1:55 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 1:55 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT THU AUG 4 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS
CONTINUE TO DEVELOP OVER FAR EASTERN OREGON THIS AFTERNOON.  BASED
ON WSR-88D...STORMS HAVE BEEN WEAK WITH A FEW CELLS IN THE 40-50 DBZ
RANGE BUT NOTHING MORE.  ALTHOUGH CELL MOVEMENT HAS BEEN
SLOW...THERE DOESN'T APPEAR TO BE ANY HEAVY DOWNPOURS ASSOCIATED
WITH THEM.  MODELS HAVE DONE A DECENT JOB DETECTING THIS MID LEVEL
CIRCULATION ALONG THE OR/ID BORDER.  AS THE MAIN UPPER TROUGH SHIFTS
EASTWARD...THE SMALL DISTURBANCE WILL MOVE INTO IDAHO.
THUNDERSTORMS WILL DIMINISH OVERNIGHT DUE TO LACK OF HEATING AND A
DRIER WESTERLY FLOW BEHIND THE UPPER TROUGH.  ONE CHANGE TO THE
FORECAST WAS TO REMOVE THE ISOLATED THUNDERSTORMS FOR THE EAST
SLOPES OF THE WASHINGTON AND NRN OREGON CASCADES.  A WEAK MARINE
PUSH AND THE WESTERLY FLOW HAS BROUGHT MORE STABLE CONDITIONS TO
THIS AREA.

WASHINGTON AND OREGON WILL GENERALLY LIE UNDER A WEAK CYCLONIC FLOW
ALOFT THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.  BELIEVE
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING
HOURS OVER CENTRAL AND EASTERN OREGON WHILE MOST OF EASTERN
WASHINGTON AND NORTH CENTRAL OREGON REMAIN UNDER A DRY WESTERLY
FLOW.  STORMS WILL PRIMARILY BE DIURNALLY DRIVEN AND WEAK WITH
LITTLE TO NO THREAT OF STRONG OR SEVERE STORMS.  TEMPERATURES WILL
VARY LITTLE FROM DAY TO DAY AND WILL REMAIN NEAR SEASONAL AVERAGE.
JOHNSON

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.  A TROUGH REMAINS JUST
OFFSHORE THROUGH THE EARLY PART OF THE EXTENDED...BUT THERE IS
LITTLE IN THE WAY OF MOISTURE OR INSTABILITY.  BY TUESDAY...BOTH THE
ECMWF AND THE GFS SHOW MORE DRY WEST TO NORTHWEST FLOW AS THE HIGH
PRESSURE OVER THE SOUTHWEST U.S. TRIES TO EDGE NORTH AND THE TROUGH
IS PUSH BACK INTO SOUTHERN CANADA.  TEMPERATURES WILL BE NEAR
SEASONAL VALUES. ML

&&

.AVIATION...00Z TAFS.  VFR CONDITIONS WILL PREVAIL AT ALL SITE
THROUGH THE NEXT 24 HOURS.  UPPER LEVEL TROUGH WILL BE MOVING INTO
IDAHO THIS EVENING WITH SOME ISOLATED THUNDERSTORMS OVER THE BLUE
AND WALLOWA MOUNTAINS.  THERE MAY BE SOME CUMULUS BUILD UPS AND
HIGHER CLOUDS AT KRDM...KBND...KPDT AND KALW THROUGH 04Z FOLLOWED BY
MAINLY SKIES OVERNIGHT.  KDLS WILL SEE GUSTY WINDS TO 20 KTS THROUGH
05Z WITH WINDS 5 TO 15 KTS AT OTHER SITES. ML

&&

.FIRE WEATHER...STORM PERFORMANCE ON TRACK WITH EXPECTATIONS IF NOT
UNDER-PERFORMING A BIT ON THUNDERSTORM CELL COVERAGE. STORMS THUS
FAR HAVE BEEN PRODUCING ONLY A FEW CLOUD-TO-GROUND STRIKES WITH EACH
ONE. STILL BELIEVE ADDITIONAL STORMS WILL DEVELOP OVER TOWARDS THE
CENTRAL OREGON CASCADES THIS AFTERNOON AND EVENING AS WE ARE
APPROACHING PEAK HEATING AND WILL THUS KEEP GUARD UP AGAINST MORE
SIGNIFICANT LIGHTNING DEVELOPMENT.

WINDS WILL CONTINUE A MINOR INCREASE THROUGH THE GORGE AND WESTERN
BASIN HEADING INTO THE EVENING AND BEGIN CARRYING TO THE
SOUTHERN BASIN TOWARDS THE LATE AFTERNOON AND EVENING. HUMIDITIES
AREA BEING MODERATED BY THE INCREASED DEW POINTS THOUGH. /JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  89  57  87 /  20  10  10  10
ALW  64  91  62  87 /  20  10  10  10
PSC  63  93  59  89 /  10   0   0   0
YKM  59  90  58  85 /  10   0   0   0
HRI  64  91  60  88 /  10  10  10   0
ELN  61  88  59  84 /  10   0   0   0
RDM  52  86  50  86 /  20  10  10  10
LGD  58  86  54  84 /  40  20  20  20
GCD  56  86  54  83 /  30  20  20  20
DLS  62  85  61  86 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/93/93
Hazardous weather outlook, Aug 4, 5:09 AM PDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
509 AM PDT THU AUG 4 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
509 AM PDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

AN WEATHER DISTURBANCE CURRENTLY OFF THE COAST WILL MOVE INLAND
TODAY WHICH WILL COMBINE WITH AFTERNOON HEATING AND AVAILABLE
MOISTURE AND INSTABILITY TO GENERATE AFTERNOON AND EVENING
THUNDERSTORMS IN THE AREAS LISTED ABOVE. MOST THUNDERSTORMS WILL
BE WEAK...THOUGH STRONG THUNDERSTORMS ARE POSSIBLE WITH SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. ELSEWHERE VERY WARM AND
DRY CONDITIONS WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF
     THE OREGON CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE UNSETTLED WEATHER WILL CONTINUE FRIDAY AND SATURDAY WITH
AFTERNOON AND EVENING THUNDERSTORMS AGAIN IN THE AREAS LISTED
ABOVE. AGAIN THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE..BUT
THEY COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS AND BRIEF
HEAVY RAIN. ELSEWHERE THE VERY WARM AND DRY CONDITIONS WILL
PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Aug 4, 3:39 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PDT THU AUG 4 2011

ORZ506-042345-
OCHOCO-JOHN DAY HIGHLANDS OR-
339 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY IN
CENTRAL OREGON...AND EXTREME SOUTHWESTERN GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 445 PM PDT...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF SUPLEE...OR 40 MILES NORTHWEST
OF BURNS...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4371 11987 4396 12004 4404 11958 4395 11959
      4395 11977 4374 11976
TIME...MOT...LOC 2238Z 163DEG 3KT 4383 11979

DC
Special weather statement, Aug 4, 4:15 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
415 PM PDT THU AUG 4 2011

ORZ503-050015-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
415 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 515 PM PDT...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF PRAIRIE CITY...OR 48 MILES WEST
OF BAKER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4456 11896 4476 11890 4477 11886 4479 11888
      4479 11887 4472 11864 4451 11871
TIME...MOT...LOC 2315Z 209DEG 12KT 4465 11876

DC
Local storm report, Aug 4, 4:26 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 W SENECA              44.13N 119.08W
08/04/2011  E0.25 INCH       GRANT              OR   PARK/FOREST SRVC

            REPORTED FROM A FIRE LOOKOUT TOWER WEST OF SENECA.

&&

JBONK
Special weather statement, Aug 4, 4:43 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
443 PM PDT THU AUG 4 2011

ORZ506-050045-
OCHOCO-JOHN DAY HIGHLANDS OR-
443 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 545 PM
PDT...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF PAULINA...OR 45 MILES
SOUTHEAST OF PRINEVILLE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4427 12003 4410 11967 4383 12002 4398 12029
TIME...MOT...LOC 2342Z 221DEG 1KT 4401 12004

DC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:33 PM PDTSpecial Weather StatementPDTDeschutes57 min
Aug 4, 8:36 PM PDTSpecial Weather StatementPDTMorrow54 min

Nearby

Red Flag Warnings in Oregon, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.